Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 10, 2017, 8:07 AM CDT for Armstrong County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 8:07 AM CDT (13:07 UTC)
- Expired
- Aug 10, 2017, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Armstrong County, TX
The radar
The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.1 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
650
WGUS54 KAMA 101307
FFWAMA
TXC011-101600-
/O.NEW.KAMA.FF.W.0006.170810T1307Z-170810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
807 AM CDT THU AUG 10 2017
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Northwestern Armstrong County in the Panhandle of Texas...
* Until 1100 AM CDT
* At 806 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding has been reported on FM 1151 and
County Road 2 by law enforcement.
* Some locations that will experience flooding include...
Claude and Washburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3510 10162 3513 10162 3518 10161 3518 10137
3513 10132 3504 10137 3504 10151
$$
142 follow-up statements
454
WGUS74 KAMA 101327
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
827 AM CDT THU AUG 10 2017
TXC011-101600-
/O.CON.KAMA.FF.W.0006.000000T0000Z-170810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-
827 AM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHWESTERN ARMSTRONG COUNTY...
At 826 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. One to two inches of rain have already
fallen. Flash flooding has been reported on Farm-to-Market Road 1151
and County Road 2 by law enforcement.
Some locations that will experience flooding include...
Claude and Washburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3510 10162 3513 10162 3518 10161 3518 10137
3513 10132 3504 10137 3504 10151
$$
14928
WGUS74 KAMA 101513
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
1013 AM CDT THU AUG 10 2017
TXC011-101523-
/O.CAN.KAMA.FF.W.0006.000000T0000Z-170810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-
1013 AM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN ARMSTRONG COUNTY IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3510 10162 3513 10162 3518 10161 3518 10137
3513 10132 3504 10137 3504 10151
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:02 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 10, 7:02 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 702 AM CDT Thu Aug 10 2017 .AVIATION... For the 12Z TAFs, latest round of showers and tstms should be east of the TAF sites by around 14Z this morning, and have reflected this in the fcst. Expect a lull in the precipitation by around mid morning through much of the afternoon hours. Then another crop of showers and tstms is forecast to develop late this afternoon through the evening and nighttime hours, with the greatest threat at KGUY and KDHT, and have included PROB30 groups at those sites for later this evening and tonight. Low confidence in storms affecting KAMA during this same time period precludes mentioning for this fcst issuance. Finally, a weak cold front will move slowly south across the terminal sites later this evening and tonight. Andrade && .PREV DISCUSSION... /Issued 409 AM CDT Thu Aug 10 2017/ DISCUSSION... Northwest flow bringing daily rain/thunderstorm chances continues to dominate the overall weather pattern over the TX/OK Panhandles. This is primarily due to anti-cyclonic flow over the Sonoran Desert and persistent cyclonic flow over the Great Lakes region extending over the eastern CONUS. This upper level pattern is not expected to change much over the next 7 days. As of 08z, an area of elevated showers and thunderstorms were moving southeast over Hartley and Dallam Counties in responce to a shortwave in the northwest flow and decent 700mb theta-E advection. One storm has shown signs of being strong. With MUCAPE around 1500 J/kg and 0-6km effective bulk shear values around 25 knots certainly can't rule out some strong wind (but would have to punch through any surface inversion). Severe hail seems unlikely given warm 500mb temps around -4 deg C. Heavy rain will be the main concern given previous rains and plentiful moisture throughout most of the vertical profile. These storms should move into the Amarillo area over the next hour or so and may produce around 0.5" to 1.5" for areas that see the heavier rainfall. Coverage of showers and storms should be on the decrease after 12z with a few lingering storms mainly in the Texas Panhandle. There may then be a lull in activity for Thursday afternoon before the next system moves into the area. High temperatures should get right around normal with low 90s across most of the area. The next round of showers and thunderstorms are expected to develop in responce to another northwest flow shortwave and move into the northwestern zones Thursday evening. Deterministic model guidance is also indicating that a frontal boundary will be approaching the northern zones around the same time, with additional thunderstorm development along the boundary. Probablistic guidance suggest the highest rain chances will be across the Oklahoma Panhandle and northern Texas Panhandle between 06z and 12z Friday. However, this may shift south some depending on how far south the front is able to advance. The NAM is very aggressive with the front, pushing it all the way through the Panhandles by 12z Friday. Effective shear near the front may approach 40 knots during the evening along with MLCAPE around 1000-2000 J/kg, so a strong to marginally severe storm is not out of question. The main threat with storms will continue to be heavy rain and flooding/flash flooding with PWATs above the 90th percentile and saturated soils from rains over the last week. Depending on better confidence in overall storm mode and storm motion, may need to consider flood/flash flood watch for some northern zones on Thursday night and Friday morning. The position of the front will have a large effect on temperatures and potential thunderstorm development Friday. For now going with blend. Beyond Friday, overall pattern remains the same. Northwest flow aloft with nearly daily shortwaves moving through flow bringing nocturnal convection. Another decent wave is already showing up in the model guidance for late Friday night into early Saturday. Moisture values will remain well above average, with PWATs around 1.3-1.7 inches each day and surface dewpoints staying around 60-65 deg F. Temperatures should be right around average with highs in the upper 80s and lowers 90s. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Aug 10, 4:22 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 422 AM CDT Thu Aug 10 2017 OKZ001>003-TXZ001>020-102130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 422 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Scattered thunderstorms will be possible this morning and again this evening and tonight. A few storms could become strong to severe this evening across mainly the far western Panhandles, with damaging winds and small hail the primary hazards. The main concern will be storms capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles every day through mid next week. Some storms that develop during this time period may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 10, 2:36 AM CDT, 5 hours 31 minutes before
Special Weather Statement National Weather Service Amarillo TX 236 AM CDT THU AUG 10 2017 TXZ006-011-100815- Hartley TX-Oldham TX- 236 AM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND HARTLEY COUNTIES UNTIL 315 AM CDT... At 235 AM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Dalhart, moving southeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hartley, Channing and Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3605 10298 3604 10233 3555 10217 3555 10303 TIME...MOT...LOC 0735Z 316DEG 22KT 3594 10277 Andrade
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:50 AM CDT | Special Weather Statement | AMA | Dallam, Hartley | 40 min |
| Aug 10, 2:36 AM CDT | Special Weather Statement | AMA | Hartley | 39 min |
| Aug 10, 4:54 AM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Aug 10, 6:32 AM CDT | Flash Flood Warning | AMA | Potter, Randall | 3 hr |
| Aug 10, 7:53 AM CDT | Areal Flood Advisory | AMA | Oldham, Potter | 3 hr |
| Aug 10, 4:08 PM CDT | Special Weather Statement | AMA | Oldham | 67 min |
| Aug 10, 4:34 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 56 min |
| Aug 10, 5:16 PM CDT | Special Weather Statement | AMA | Hutchinson | 59 min |
| Aug 10, 5:32 PM CDT | Special Weather Statement | AMA | Oldham | 58 min |
| Aug 10, 5:35 PM CDT | Areal Flood Advisory | AMA | Hartley, Oldham | 3 hr |
| Aug 10, 5:46 PM CDT | Special Weather Statement | AMA | Moore | 59 min |
| Aug 10, 6:53 PM CDT | Special Weather Statement | AMA | Oldham | 67 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.